Alert archive / Arkansas / Tornado Warnings in 2002

Tornado Warning 11, NWS Little Rock, AR

April 28, 2002Sharp County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 28, 2002, 12:32 AM CDT for Sharp County, Arkansas. It was in force for 13 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 12:32 AM CDT (05:32 UTC)
Expired
Apr 28, 2002, 12:45 AM CDT
In force
13 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Sharp County, AR

The radar

The Memphis radar (KNQA), 177 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 12:38 AM CDTThunderstorm Wind 50 EWilliford, ARThunderstorm winds knocked down several trees and power lines.
Apr 28, 12:38 AM CDTHail 1.75Williford, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
6.4
Supercell composite
25.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 280532
TORLIT
ARC135-280545-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1232 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1245 AM CDT

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER SELLERS STORE...OR ABOUT 15 MILES SOUTHEAST OF
  THAYER...MOVING EAST AT 35 MPH.

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3644 9145 3626 9147 3625 9124 3644 9129

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:28 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 27, 9:28 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
928 PM CDT SAT APR 27 2002

BEEN KEEPING CLOSE TABS ON AREA RADARS DURING THE EVENING WITH
LITTLE CONVECTION NOTED PRIOR TO 02Z. FINALLY STARTING TO SEE SOME
SHRA/TSRA FIRE OVER NWRN AR AND SWRN MO.

CAP HAD ALL BUT ERODED ON THE 00Z SOUNDING HERE AT LZK...BUT UPPER
SUPPORT AND BETTER LOW LEVEL FORCING TO THE NORTH OF THE FA. LEADING
EDGE OF DRIER AIR HAS WORKED AS FAR AS NERN OK AND FAR SWRN MO.

PLAN TO LEAVE FCST AS IS ATTM AND WILL WATCH RADAR OVER THE NEXT FEW
HOURS FOR FURTHER DEVELOPMENT. LAST FEW RUNS OF THE RUC STILL
INDICATING SOME QPF OUTPUT OVER THE NRN HALF OF AR OVERNIGHT. IF
CURRENT TRENDS CONTINUE...WILL PROBABLY UPDATED ZNS BEFORE MIDNIGHT
TO REDUCE POPS AND REMOVE MENTION OF SVR STORMS.  ..4..

.LZK...NONE.

In the hours before

Special weather statement, Apr 27, 11:40 PM CDT, 52 minutes before
ARZ004>007-013>016-023-024-280700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1140 PM CDT SAT APR 27 2002

...TORNADO WATCH IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING...

A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL ARKANSAS
UNTIL 400 AM SUNDAY MORNING.

WARM AND MOIST AIR CONTINUED TO INCREASE FROM THE SOUTH THIS EVENING
IN ADVANCE OF A DRYLINE MOVING SLOWLY TOWARDS ARKANSAS FROM EASTERN
OKLAHOMA. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE REGION INTO THE EARLY MORNING HOURS AS THE DRIER
AIR PUSHES EASTWARD INTO THE UNSTABLE AIRMASS IN PLACE OVER NORTHERN
ARKANSAS.

STORMS THAT DEVELOP AND BECOME SEVERE WOULD BE CAPABLE OF PRODUCING
DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:11 AM CDTSevere Thunderstorm WarningLZKFulton, Sharp34 min
Apr 28, 12:58 AM CDTSevere Thunderstorm WarningLZKIzard, Sharp32 min

Nearby

Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.